Statins as a potential risk factor for autoimmune diseases: A case report and review

Santhosh G. John, Jennifer Thorn, Richard E Sobonya

Research output: Contribution to journalArticle

4 Scopus citations

Abstract

Association of statins with autoimmune disorders is rarely reported. We report a case of an apparently healthy 76-year-old woman who was on long-term statin therapy presenting with severe rhabdomyolysis, autoimmune hepatitis, and positive lupus antibodies. Patient presented with complaints of worsening fatigue, leg cramps, and progressive weakening of lower extremities over 3 weeks. The patient was on simvastatin daily for several years. Clinical examination on admission included muscle tenderness, lower extremity edema, and ascites. Her laboratory values on admission showed elevated creatine kinase and transaminases. Immunologic workup revealed positive ANA, anti-dsDNA and anti-SSA antibodies. F-actin antibody was also positive at high titer. Magnetic resonance imaging of the lower extremities showed findings consistent with myositis. Patient underwent biopsy of the thigh muscles, which showed inflammatory myositis. Liver biopsy was characteristic of autoimmune hepatitis. Patient responded well to immunosuppressive therapy with azathioprine and prednisone. Although statins are generally considered safe, recent data from long-term follow-up on patients who are on statins for long duration suggest that prolonged exposure to statins may trigger autoimmune reactions. The exact mechanism of statin-induced autoimmune reaction is unclear. Statins, as proapoptotic agents, release nuclear antigen into the circulation and may induce the production of pathogenic autoantibodies. The role of statins in inducing an endoplasmic reticular stress response with associated upregulation of major histocompatibility complex-1 expression and antigen presentation by muscle fibers has also been reported. Systemic immunosuppressive therapy has proven to be effective in many reported cases.

Original languageEnglish (US)
JournalAmerican Journal of Therapeutics
Volume21
Issue number4
DOIs
Publication statusPublished - 2014

    Fingerprint

Keywords

  • autoimmune disorders
  • autoimmune hepatitis
  • rhabdomyolysis
  • statin

ASJC Scopus subject areas

  • Pharmacology
  • Pharmacology (medical)
  • Medicine(all)

Cite this